Checkpoint Inhibitors: Attack on the Tumor…and Kidney

587 0

The use of checkpoint inhibitors (CPIs) has revolutionized the approach to therapy in patients with aggressive hematological and metastatic solid malignancies. These novel immunotherapies have increased overall survival for our patients with an improved overall  side effect profile when compared to chemotherapy. However, the underlying mechanism of action of these agents increases the risk of autoimmunity. While nephrotoxicity is a less common adverse event, it is important to recognize that it may occur even over a year after drug administration. As more patients receive CPIs, nephrotoxicity may become more prevalent. Early identification increases the chance of kidney recovery with prompt treatment.  Thus, it is important for us to understand the mechanism of action of CPIs.

Figure 1. Mechanism of action of immune checkpoint blockade.

Briefly, the normal immune system has checkpoints, or a “braking system,” that down-regulates our immune response to avoid an uncontrolled inflammatory reaction. Tumors evade attack by manipulating these brakes and ultimately evade the immune system.  CPIs modulate the system to inhibit the brakes and therefore up-regulate or boost the immune system to be able to attack the tumor (Figure 1). The current CPIs target cytotoxic T lymphocyte antigen-4 (CTLA-4), programmed cell death protein (PD-1), or its ligand (PD-L1).

Figure 2. Immune-related adverse events related to CPIs

Side Effects : Despite their increasing efficacy against malignancies with previously a poor prognosis, the increased immune response leads to a vast array of inflammatory side effects, known as immune related adverse events (irAEs) (Figure 2).  Proposed mechanisms for these irAEs include possible cross reactivity between tumor and tissue antigens, humoral immunity modulation by the anti PD1 or anti PD L1 therapy, an increase in nonspecific cytokines, or an increase in complement mediated inflammation.  These irAEs can be seen soon after drug administration or even over a year after it was given, making identifying their association with the CPI challenging. The most common immune related adverse events are dermatitis, mucositis and dry mouth which usually occur within two weeks of initiation, followed by colitis, which occurs around 6 weeks. AKIs related to CPIs have been seen anywhere from 6 weeks to 18 months after CPIs have been given.

Listed below are important kidney-related issues that we must pay attention to when using CPIs:

Hyponatremia: CTLA4 receptors are expressed on the pituitary gland and use of CTLA-4 inhibitors causes secondary adrenal insufficiency

Acute interstitial nephritis (AIN): Incidence of AKI is about 9-29%. AIN is the most common finding on kidney biopsy in these patients (CTLA-4 inhibitor: 3-10 weeks after initiation, PD-1 inhibitors:  up to 6-18 months after initiation). This AIN may be different mechanism as compared to our typical drug-induced AIN. CPIs may “reset” our immune tolerance to medications such as PPI or NSAIDs leading to AIN and increase  nons-specific auto-reactive T cells that infiltrate the kidney

How to treat? High dose steroids, discontinuation of potential offending agents (i.e. PPI, NSAIDs), and consider holding the CPI though it may need to be continued depending on the aggressiveness of the malignancy.

Other etiologies of AKI due to CPIs that often have a good response include minimal change disease and collapsing focal segmental glomerulosclerosis: a proposed mechanism is an increase in a circulating “permeability factor” (i.e. vascular endothelial growth factor, VEGF) in response to increased T cell activation. Thromobotic microagiopathy, drug-induced lupus nephritis, and allograft rejection have also been described.

Immunotherapy is a new frontier in cancer therapy with promising results. However, immune related adverse events are unfortunate side effects that are challenging to diagnose as their onset can be much later than drug administration. Therefore, it is important to understand check point inhibitors in order to readily identify and offer prompt treatment for renal related adverse events.

Post by: Anne Sebastian, MD
2nd year Nephrology Fellow
Rush University Medical Center, Chicago IL (@Rush_Nephrology)

Leave a Reply